New Mexico, 2014

Heavy Rain in New Mexico, September 16 to 19, 2014

September 16 to 19, 2014 · NWS EPZ · 10 events in 5 counties and zones

The remnants of Hurricane Odile moved northeast out of the eastern Pacific and brought in a deep layer of moisture to the region. Slow moving storms with very heavy rain helped to produce almost 5 inches of rain in portions of Luna County with widespread areas receiving 2 to 4 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The remnants of Hurricane Odile moved northeast out of the eastern Pacific and brought in a deep layer of moisture to the region. Slow moving storms with very heavy rain helped to produce almost 5 inches of rain in portions of Luna County with widespread areas receiving 2 to 4 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 15, 2:35 PM MST, 9 hours 25 minutes earlier.

Area forecast discussion, Sep 15, 2:35 PM MST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
335 PM MDT MON SEP 15 2014

.SYNOPSIS...
WE ARE ALREADY BEGINNING TO SEE THE EFFECTS OF HURRICANE ODILE AS
CLOUDS FROM THE MOISTURE ASSOCIATED WITH HURRICANE HAVE MOVED
INTO THE REGION. WE HAVE THE POTENTIAL TO SEE SOME VERY HEAVY
RAINS OVER THE NEXT FOUR DAYS. A FLASH FLOOD WATCH IS IN EFFECT
FOR PARTS OF SOUTHWEST NEW MEXICO. THE THREAT OF FLASH FLOODING
WILL SPREAD FURTHER EAST AND INCLUDE FAR WEST TEXAS AND ALL OF
SOUTH CENTRAL AND SOUTH WEST NEW MEXICO ON WEDNESDAY. THE CHANCES
FOR HEAVY RAIN WILL CONTINUE THROUGH THE END OF THE WEEK AS THE
ACTUAL REMNANTS OF HURRICANE ODILE MOVE ACROSS CENTRAL NEW MEXICO
ON FRIDAY. STAY TUNED AS CHANGES IN THE TRACKING...TIMING AND
EFFECTS FROM HURRICANE ODILE WILL CHANGE AS MORE DATA COMES INTO
THE OFFICE.

&&

.DISCUSSION...
ALL EYES ARE TURNED ON HURRICANE ODILE. THE HURRICANE MADE
LANDFALL AT CABO AS THE STRONGEST HURRICANE IN THE LAST 40 YEARS.
THE STORM WILL CRAWL UP THE BAJA PENINSULA OVER THE NEXT SEVERAL
DAYS...BUT WE ARE ALREADY SEEING THE EFFECTS AS SOME OF THE
MOISTURE ASSOCIATED WITH ODILE HAS ALREADY SPREAD ACROSS THE AREA
IN THE FORM OF SOME MID AND HIGH CLOUDS AND EVEN SOME SHOWERS.
THE MODELS INDICATE THAT THE FIRST SIGNIFICANT BAND OF LIFT AND
MOISTURE WILL MOVE ACROSS THE REGION AROUND MIDNIGHT TONIGHT.
AFTER THAT WE WILL SEE OCCASIONAL BANDS OF SHOWERS MOVE ACROSS THE
REGION. THE MAIN THREAT OF HEAVY RAIN WILL INITIALLY BE WEST OF
THE RIO GRANDE SO I HAVE ISSUED A FLASH FLOOD WATCH FOR THE
WESTERN COUNTIES STARTING TUESDAY MORNING...THEN AS THE THREAT
SPREADS ACROSS THE AREA WE WILL SPREAD THE WATCH FURTHER EAST AND
NORTH ON WEDNESDAY. WE MAY SEE A SLIGHT BREAK WEDNESDAY EVENING IN
THE HEAVY RAIN THREAT...THEN IF THE MODEL TRACKS FOR ODILE ARE
CURRENTLY ACCURATE IT WILL BRING THE REMNANTS OF THE SYSTEM ACROSS
NEW MEXICO ON THURSDAY SO WE WILL SEE ANOTHER RAMP UP IN THE
POTENTIAL FOR HEAVY RAIN. NOW HAVING SAID THAT THERE COULD BE SOME
SIGNIFICANT CHANGES IN THE TRACK OF THE SYSTEM...SO STAY TURNED AS
WE MODIFY THE FORECAST AS NEEDED AS MORE DATA COMES IN. THE
WEEKEND FORECAST IS A CHALLENGE WE WILL HAVE MOISTURE STILL
LINGERING FROM ODILE AND AT THE SAME TIME WE WILL SEE ANOTHER COLD
FRONT MOVE ACROSS THE REGION ON SATURDAY. LIKE LAST FRIDAY'S FRONT
THE MODELS INDICATE THAT WE WILL BE SEEING MORE STABLE AIR MOVE
INTO THE REGION. FOR NOW I'VE LEFT A SLIGHT CHANCE FOR RAIN IN THE
FORECAST THROUGH THE WEEKEND AND WILL WAIT AND SEE IF THE MODELS
STICK TO THEIR GUNS FOR A DRIER WEEKEND FORECAST.

&&

.AVIATION...VALID 16/00Z - 17/00Z...
SPIRAL BANDS AROUND HURRICANE ODILE WILL DEGRADE CIG AND VIS TO SCT
LIFR CONDTS OMTNS AFT 08Z.  LOWLANDS WILL SEE BKN CIGS TO 030-040
AGL...WITH SCT VIS TO 3 SM IN -SHRA/SHRA AND TSRA BY THAT TIME.
FEW-SCT 010-020 ALSO EXPECTED WITH LCL BKN CIGS TO 010 NEAR MTNS
OVER LOWLANDS.  LOOK FOR WINDS 080-130/05-09 KTS. EXPECT GENERALLY
LIGHT TURBC OUTSIDE STORMS.

&&

.FIRE WEATHER...
HURRICANE ODILE WILL BRING AN EXTENDED PERIOD OF VERY WET WEATHER TO
NEW MEXICO AND WEST TEXAS THROUGH AT LEAST THURSDAY...AS IT
INITIALLY HEADS NORTH ALONG BAJA CALIFORNIA.  FEATURE TAKES A TURN
TO THE EAST-NORTHEAST OVER ARIZONA LATER WEDNESDAY...DRIVEN BY AN
APPROACHING UPPER LEVEL TROUGH OFF CALIFORNIA.  REMNANTS EXPECTED AT
THAT TIME FROM ODILE...SHOULD SLOW THEIR MOVEMENT OVER AZ...AS THE
TROUGH REMAINS FORECAST TO EVOLVE INTO A CUT-OFF LOW OVER SOUTHERN
CALIFORNIA. RAINFALL AMOUNTS THROUGH 6 AM SATURDAY ARE EXPECTED TO
GENERALLY RANGE FROM 0.50 INCH TO 1.75 INCHES...HOWEVER STORMS COULD
PRODUCE LOCAL AMOUNTS UP TO 2-3 INCHES.  RAPID RUNOFF AND FLASH
FLOODING IS A GOOD POSSIBILITY...ESPECIALLY OVER AND DOWNSTREAM
AREAS BURNED IN THE LAST COUPLE OF YEARS.  THUS A FLASH FLOOD WATCH
WILL GO INTO EFFECT 6 AM TUESDAY FOR HIDALGO...LUNA...GRANT...DONA
ANA AND SIERRA COUNTIES.  REMAINING COUNTIES EAST OF THESE AREAS
WILL HAVE WATCHES IN EFFECT 6 AM WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 66  80  65  81  67 /  40  50  70  60  70
SIERRA BLANCA           61  74  61  76  62 /  30  50  70  70  60
LAS CRUCES              62  79  63  80  64 /  60  70  70  70  70
ALAMOGORDO              63  80  64  81  63 /  30  50  60  70  70
CLOUDCROFT              49  62  48  62  47 /  40  50  60  90  90
TRUTH OR CONSEQUENCES   63  79  61  80  63 /  60  60  60  70  70
SILVER CITY             60  76  58  74  59 /  60  70  70  80  70
DEMING                  62  79  61  81  63 /  60  70  70  70  70
LORDSBURG               63  80  62  81  64 /  60  70  70  70  70
WEST EL PASO METRO      65  80  65  80  67 /  50  60  70  60  70
DELL CITY               61  81  63  80  64 /  40  50  60  70  60
FORT HANCOCK            65  81  62  81  66 /  40  50  70  70  80
LOMA LINDA              63  76  61  73  61 /  30  50  60  60  70
FABENS                  63  81  65  81  65 /  40  40  70  60  90
SANTA TERESA            64  80  63  80  65 /  60  60  70  60  70
WHITE SANDS HQ          63  78  63  78  64 /  60  70  70  60  70
JORNADA RANGE           59  79  59  80  61 /  60  70  70  70  70
HATCH                   61  78  61  78  63 /  60  70  70  70  70
COLUMBUS                64  80  65  80  64 /  60  70  70  70  70
OROGRANDE               64  78  64  78  65 /  30  50  60  60  70
MAYHILL                 52  69  53  69  52 /  50  50  60  90  90
MESCALERO               54  71  54  70  53 /  40  50  60  90  90
TIMBERON                51  69  52  68  50 /  40  50  60  90  70
WINSTON                 56  73  55  71  54 /  60  60  60  80  60
HILLSBORO               62  75  59  74  58 /  60  70  70  70  70
SPACEPORT               61  79  60  78  62 /  60  70  70  60  70
LAKE ROBERTS            58  75  55  74  54 /  60  70  70  90  70
HURLEY                  62  76  60  76  60 /  60  70  70  70  70
CLIFF                   52  77  54  78  54 /  60  70  70  80  70
MULE CREEK              50  74  51  75  51 /  60  60  70  70  70
FAYWOOD                 62  76  59  75  60 /  60  70  70  70  70
ANIMAS                  63  80  63  79  65 /  60  70  80  80  70
HACHITA                 60  80  59  81  61 /  60  70  80  80  70
ANTELOPE WELLS          59  79  59  80  61 /  60  70  80  90  70
CLOVERDALE              61  78  58  77  58 /  60  70  90  90  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR NMZ412>417.

     FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR NMZ401>411.

TX...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR TXZ418>424.

&&

BRICE/TRIPOLI
Hazardous weather outlook, Sep 15, 5:00 PM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
600 PM MDT MON SEP 15 2014

NMZ401>417-TXZ418>424-161715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
600 PM MDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING. RAIN AMOUNTS WILL BE
GENERALLY LIGHT TO OCCASIONALLY MODERATE. BEST RAIN CHANCES REMAIN
OVER THE MOUNTAIN AREAS. STRONGER STORMS MAY ALSO PRODUCE SMALL
HAIL AND WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TROPICAL MOISTURE FROM HURRICANE ODILE WILL BRING WIDESPREAD SHOWER
AND THUNDERSTORM COVERAGE TUESDAY THROUGH WEDNESDAY WITH AREAS OF
HEAVY RAINFALL. OVER 3 INCHES OF RAIN MAY FALL OVER ISOLATED
LOCATIONS RESULTING IN FLASH FLOODING.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE
THURSDAY AND FRIDAY WITH A CONTINUED RISK OF LOCALLY HEAVY
RAINFALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy rain. Local standard time, as filed.

Heavy Rain, Luna

When
September 16, 12:00 AM MST to September 19, 12:00 PM MST
Where
Luna County, 0.69 mi NW of Columbus
Reported by
CoCoRaHS
Coordinates
31.837, -107.658

A CoCoRaHS Observer reported 4.62 inches of rainfall from the 16th through early on the 19th.

Heavy Rain, Hidalgo

When
September 16, 12:00 AM MST to September 19, 12:00 PM MST
Where
Hidalgo County, 5.04 mi NNE of Rodeo
Reported by
CoCoRaHS
Coordinates
31.892, -109.035

A CoCoRaHS Observer reported 4.17 inches of precipitation from the 16th through early on the 19th.

Heavy Rain, Dona Ana

When
September 16, 12:00 AM MST to September 19, 12:00 PM MST
Where
Dona Ana County, 4.26 mi ESE of Strauss
Reported by
CoCoRaHS
Coordinates
31.851, -106.631

A CoCoRaHS Observer reported 3.55 inches of rain between the 16th and early on the 19th.

Heavy Rain, Dona Ana

When
September 16, 12:00 AM MST to September 19, 12:00 PM MST
Where
Dona Ana County, 2.58 mi SW of Picacho
Reported by
CoCoRaHS
Coordinates
32.292, -106.879

A CoCoRaHS Observer reported a total of 3.49 inches of rain between the 16th and early on the 19th.

Heavy Rain, Grant

When
September 16, 12:00 AM MST to September 19, 12:00 PM MST
Where
Grant County, 18.4 mi ENE of Swartz
Reported by
CoCoRaHS
Coordinates
32.816, -107.545

A CoCoRaHS Observer reported 2.97 inches of rain 17 miles east of San Lorenzo between the 16th and early on the 19th.

Heavy Rain, Grant

When
September 16, 12:00 AM MST to September 19, 12:00 PM MST
Where
Grant County, 64.49 mi W of Hockett
Reported by
CoCoRaHS
Coordinates
32.440, -108.344

A CoCoRaHS Observer 24 miles south-southwest of Silver City reported 2.95 inches of rain between the 16th and early on the 19th.

Heavy Rain, Otero

When
September 16, 12:00 AM MST to September 19, 12:00 PM MST
Where
Otero County, 5.26 mi ENE of Cloudcroft
Reported by
CoCoRaHS
Coordinates
33.006, -105.650

A CoCoRaHS Observer 5 miles northeast of Cloudcroft reported 2.99 inches of rain between the 16th and early on the 19th.

Heavy Rain, Otero

When
September 16, 12:00 AM MST to September 19, 12:00 PM MST
Where
Otero County, 0.58 mi E of High Rolls
Reported by
CoCoRaHS
Coordinates
32.949, -105.810

A CoCoRaHS Observer 1 mile southeast of High Rolls reported a total of 2.96 inches of rain between the 16th and early on the 19th.

Heavy Rain, Hidalgo

When
September 16, 12:00 AM MST to September 19, 12:00 PM MST
Where
Hidalgo County, 0.71 mi W of Cloverdale
Reported by
Trained Spotter
Coordinates
31.419, -108.932

A spotter in Cloverdale reported a total of 4.31 inches of rain between the 17th and early on the 19th. There was some localized road flooding in the town of Cloverdale.

Heavy Rain, Luna

When
September 16, 12:00 PM MST to September 19, 12:00 PM MST
Where
Luna County, 1.1 mi SSE of (Dmn)deming Arpt
Reported by
CoCoRaHS
Coordinates
32.235, -107.716

A CoCoRaHS Observer 4 miles southeast of Deming reported 4.98 inches of rain from the 16th through early on the 19th. Several city streets in Deming had minor flooding with 2 to 3 inches of water on the roadway. Roads were still passable.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542874, 542875, 542876, 542877, 542878, 542879, 542880, 542881, 542882, 542873.